Saturday, February 23, 2013

Crazy Week



It has been a crazy week with Tim’s health.  He started out by getting the PICC on Monday.  That was really rough on him with how his body responded to the line placement.  Once he got past that, he had his first dose of his antibiotic in the hospital and we made it back to the hotel so he could rest.

On Tuesday our nurse Jackie came and did Tim’s official intake and his first dressing change.  They always need to do a dressing change the day after the line placement to check the insertion site and make sure everything looks OK after the procedure; after that point, dressing changes are typically once a week.  On Tuesday evening, Tim started to notice an allergic rash on his upper left arm where his PICC is.  Last time he had the PICC he was allergic to almost every cleaner and bandage there is, so we felt prepared this time knowing which one type of bandage and cleaner he was able to use last time and having them on hand.  That’s why it was very confusing to us when a rash showed up 24 hours after the PICC placement.  Because of knowing which dressing he can use, the rash is not caused by the dressing.  It is around the outside of the dressing, which has us stumped.



On Wednesday when he woke up, the rash was flaming red and spreading so we called Jackie and had her come out and look at it.  She was as confused as we were but suggested trying some hydrocortisone cream to help with the uncontrollable itching.  At that point we thought we had figured what was causing the rash and came up with a fairly simple solution.  It turns out we were wrong.

On Thursday the rash continued to spread and would get better and worse without any apparent cause.  By this time it had spread to underneath the bandage, which can be dangerous.  Having any skin irritation near the insertion site has the potential to be problematic and needs to be watched closely.  It is also insanely itchy which makes it hard for Tim to work, sleep, etc. with the distraction.

On Friday the rash was very red and raised, and he now had pain and swelling in his arm too.  After a series of phone calls to our nurse and doctor, it was determined that Tim needed to go to the ER to have things checked out.  Thankfully a friend had offered to take our older 2 kids over to her house to play so we only had to bring Jonathan with us.  At the ER they did a chest x-ray to make sure the end of the line was still in the correct place as well as an ultrasound of his arm and chest to look for blood clots.  Thankfully they were able to rule out any serious complications.  However, we are still stuck with this uncontrollable allergic reaction with no idea what he is allergic to.

Today is Saturday.  Tim has had a horrible day and is in a lot of pain due to herxing.  “Herxing” is a short-hand name for a “Jarisch-Herxheimer reaction.”  This term refers to the worsening of symptoms due to the die-off of the bacteria.  It is a good thing that this is happening, as it means that his medication is doing its job, but it is very unpleasant to experience.  His rash is still bad, and we are very concerned about it.   A lady from our nurse’s office who helped us through yesterday (our regular nurse wasn’t working yesterday) has been calling throughout the weekend to check on Tim and see if we’ve seen any improvement.  Since he isn’t seeing any improvement, and is even worse at times, we have a nurse scheduled to come see us again in the morning.

At this point, the rash has been really bad for 5 days, and we still have no idea what is going on.  It is really stressful not knowing if we are doing something wrong or dangerous because we have no idea what his body is reacting to.  A few different times we have thought that we knew what was causing it.  But then, when we changed what we thought it was, the rash didn’t seem to get better. 

For tonight, we will sleep with an Epi-pen on the nightstand and hope we can make it to our nurse visit in the morning without another ER visit.

No comments:

Post a Comment